Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 2, 2017, 3:55 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 65 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2017, 3:55 AM EDT (07:55 UTC)
- Expired
- Sep 2, 2017, 5:00 AM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 107 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:58 AM EDT | TSTM WND DMG | 1 E James Island County, SC | LARGE TREE DOWN AROUND 924 FOLLY ROAD... JAMES ISLAND. |
| Sep 2, 4:00 AM EDT | MARINE TSTM WIND 42 | Charleston, SC | THE NWS SITE AT WATERFRONT PARK IN DOWNTOWN CHARLESTON MEASURED A 36 KNOT WIND GUST. |
| Sep 2, 4:00 AM EDT | MARINE TSTM WIND 47 | 1 E Charleston, SC | THE NOS TIDE GAGE IN CHARLESTON HARBOR MEASURED A 41 KNOT WIND GUST. |
| Sep 2, 4:00 AM EDT | MARINE TSTM WIND 47 | 1 W Fort Johnson, SC | THE JAMES ISLAND YACHT CLUB MEASURED A 41 KNOT WIND GUST. A PEAK GUST OF 43 KNOTS OCCURRED AT 416 AM. |
| Sep 2, 4:00 AM EDT | MARINE TSTM WIND 53 | 1 E Sullivans Island, SC | THE WEATHERFLOW SENSOR ON SULLIVANS ISLAND REPORTED A WIND GUST TO 46 KT. |
| Sep 2, 4:05 AM EDT | MARINE TSTM WIND 53 | 2 Ssw Charleston, SC | THE WEATHER FLOW SENSOR AT BATTERY POINT REPORTED A WIND GUST TO 46 KT. |
| Sep 2, 4:08 AM EDT | TSTM WND DMG | 1 Ene James Island, SC | TREE DOWN NEAR THE INTERSECTION OF FRED STREET WITH FORT JOHNSON ROAD. TIME ESTIMATED BASED ON RADAR. |
| Sep 2, 4:10 AM EDT | TSTM WND DMG | James Island, SC | SEVERAL LARGE TREE LIMBS DOWN ON STILLWATER DRIVE. |
| Sep 2, 4:13 AM EDT | TSTM WND DMG | 3 Se Cainhoy, SC | TWO LARGE TREES DOWN AROUND THE INTERSECTION OF STATE ROAD 41 AND THE ENTRANCE TO PARK WEST. |
| Sep 2, 4:30 AM EDT | TSTM WND DMG | 3 Wsw Garris Landing, SC | TREES DOWN ALONG SEEWEE ROAD NEAR HIGHWAY 17. TIME ESTIMATED BASED ON RADAR. |
| Sep 2, 4:30 AM EDT | TSTM WND DMG | 4 W Garris Landing, SC | TREE DOWN ON GUERINS BRIDGE ROAD NEAR WOODVILLE ROAD. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154
WUUS52 KCHS 020755
SVRCHS
SCC015-019-020900-
/O.NEW.KCHS.SV.W.0098.170902T0755Z-170902T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
355 AM EDT SAT SEP 2 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
* Until 500 AM EDT
* At 355 AM EDT, a severe thunderstorm was located near Fort Sumter,
moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and Magnolia Gardens.
This warning includes...
I-26 between mile markers 210 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3280 7971 3273 7985 3267 7986 3266 7986
3259 7997 3258 8000 3258 8003 3289 8010
3293 8008 3294 8009 3295 7965
TIME...MOT...LOC 0755Z 187DEG 28KT 3265 7991
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
034
WWUS52 KCHS 020802
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
402 AM EDT SAT SEP 2 2017
SCC015-019-020900-
/O.CON.KCHS.SV.W.0098.000000T0000Z-170902T0900Z/
Charleston SC-Berkeley SC-
402 AM EDT SAT SEP 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 402 AM EDT, a severe thunderstorm was located over Fort Sumter,
moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 356 am, a weather sensor at Fort Sumter
reported a wind gust to 59 mph.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and Magnolia Gardens.
This warning includes...
I-26 between mile markers 210 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3280 7971 3273 7985 3267 7986 3266 7986
3259 7997 3258 8000 3258 8003 3289 8010
3293 8008 3294 8009 3295 7965
TIME...MOT...LOC 0802Z 187DEG 30KT 3273 7990
HAIL...<.75IN
WIND...60MPH
$$772
WWUS52 KCHS 020811 CCA
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
411 AM EDT SAT SEP 2 2017
SCC015-019-020900-
/O.COR.KCHS.SV.W.0098.000000T0000Z-170902T0900Z/
Charleston SC-Berkeley SC-
411 AM EDT SAT SEP 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 411 AM EDT, a severe thunderstorm was located over Mount Pleasant,
moving north at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. At 406 am, a wind gust to 70 mph was
observed at Fort Sumter.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and Magnolia Gardens.
This warning includes...
I-26 between mile markers 210 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3280 7971 3273 7985 3267 7986 3266 7986
3259 7997 3258 8000 3258 8003 3289 8010
3293 8008 3294 8009 3295 7965
TIME...MOT...LOC 0802Z 187DEG 30KT 3273 7990
HAIL...<.75IN
WIND...70MPH
$$641
WWUS52 KCHS 020835
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
435 AM EDT SAT SEP 2 2017
SCC015-019-020900-
/O.CON.KCHS.SV.W.0098.000000T0000Z-170902T0900Z/
Charleston SC-Berkeley SC-
435 AM EDT SAT SEP 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 435 AM EDT, a severe thunderstorm was located near Daniel
Island, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and I-26/I-526 Interchange.
This warning includes...
I-26 between mile markers 210 and 221.
I-526 between mile markers 14 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3280 7971 3276 7980 3273 7985 3275 7993
3277 7995 3280 8001 3289 8010 3293 8008
3294 8009 3295 7965
TIME...MOT...LOC 0835Z 211DEG 17KT 3287 7989
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 12:37 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 2, 12:37 AM EDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1237 AM EDT Sat Sep 2 2017 .SYNOPSIS... A warm front will linger north of the region through early Saturday as the remnants of Harvey move through the Tennessee Valley. A cold front will approach from the northwest this weekend, then become stationary into early next week. Another cold front is expected to approach the region during the second half of next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Some fairly sizable changes were made to the forecast through sunrise. Water vapor imagery shows a shortwave over the Florida Panhandle moving northeast. This feature is supporting numerous showers/tstms over Northeast Florida and far southern Southeast Georgia. Current radar trends suggest this activity will approach breach the Altamaha River in a few hours with high resolution guidance showing convection redeveloping/overspreading the coastal counties through daybreak. Have raised pops considerably; ranging from 20% well inland to 30-50% far south and coastal areas. && .SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/... Saturday: The remnant low pressure formerly known as Harvey will continue to travel northeast away from the forecast area as a stalled front persists across North Carolina. A cold front will approach the area from the northwest. Continued southwest flow will maintain ample moisture over the region as the upper level trough approaches from the west. Divergence overhead will contribute to the formation of scattered to numerous showers and thunderstorms over land zones, with the best potential shifting offshore into the coastal waters late in the day. Temperatures through the period will be within 1-2 degrees of normal. Sunday: A relatively drier day is anticipated, as surface pressures climb slightly while upper-level Atlantic ridging creeps closer to the forecast area. While the cold front is anticipated to remain near or over the forecast area, notably less impressive instability and shear parameters will persist over much of the area. At this time, the majority of precipitation appears to remain offshore or near the coast. Near-normal temperatures are anticipated. Monday: Atlantic high pressure will continue to extend into the forecast area as some deeper moisture manages to return overhead and peak surface-based CAPEs rebound somewhat compared to Sunday. The latest guidance does depict weak upper level convergence persisting for much of Monday, implying that weak atmospheric descent will aid in limiting convective coverage. This is supported by lower-mid level omega fields in several models exhibiting sinking motion. Despite this, showers and thunderstorms cannot be entirely ruled out, and slight chance POPs will continue to serve the forecast well, with best potential remaining near the coast. Near-normal temperatures will continue. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... An unsettled pattern is expected as a large mid/upper level trough expands over the Central U.S. A cold front associated with this feature should approach our area midweek. With southerly flow ahead of the front and increasing moisture, there should be increasing chances of showers and thunderstorms through Wednesday. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Primary concerns: * Tstm possibilities at KSAV next few hours KCLX/KJAX radar shows convection gradually spreading north out of Northeast Florida ahead of a shortwave over the Florida Panhandle. Most of this activity is expected to pass south and east of the KSAV terminal over the next few hours, but it will be close enough to justify a VCTS beginning around 08z for now. It is very possible lower conditions, including prevailing TSRA, may be needed at some point, but with instability waning, prefer to hold any mention of TEMPO or prevailing TSRA. Amendments will be issued as needed. Activity should clear the terminal by 11z or so. For KCHS, impacts are not nearly clear cut with most activity is expected to remain offshore. Will monitor trends there for a possible amendment, but will hold off on any mention of TSRA for now. Otherwise, VFR today. Low probabilities for tstms impacting KSAV later this afternoon, but values are too low to justify a mention at this time. Extended Aviation Outlook: Brief flight restrictions will be possible due to direct impacts from showers/thunderstorms, mainly each afternoon/evening, with greatest chances Saturday and Tuesday. && .MARINE... Today and Tonight: Convection disturbed the synoptic flow earlier this evening but we expect a return to general southwest overnight. Speeds will remain less than 15 kt with seas 2-3 ft nearshore waters and 3-4 ft offshore waters. A few tstms could still crop up overnight near the land breeze. Saturday through Tuesday: Coastal waters will remain primarily under the influence of Atlantic high pressure, generating S to SW winds through early Sunday, peaking 15-20 knots. Latest guidance suggests winds may briefly veer NW Sunday morning for a few hours as a nearly- stationary front tips into the coastal waters. Initiation of a seabreeze circulation combined with the dissipation of the front should permit the winds to back SW or S again by Sunday afternoon. Generally southerly flow is expected to persist into Tuesday, but conditions look favorable for a weak landbreeze to turn light winds offshore for a few hours Monday morning. Seas ranging 2-4 feet initially will gradually subside to 1-2 ft by Sunday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Sep 2, 3:31 AM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 331 AM EDT Sat Sep 2 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-030745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 331 AM EDT Sat Sep 2 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Sep 2, 3:12 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
312 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM MARINE TSTM WIND 1 SSW TYBEE ISLAND 31.99N 80.85W
09/02/2017 M41 MPH CHATHAM GA MESONET
THE SOUTH TYBEE WEATHER FLOW SENSOR REPORTED A WIND
GUST TO 36 KT.
&&
EVENT NUMBER CHS1700624Local storm report, Sep 2, 3:19 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM MARINE TSTM WIND 1 N TYBEE ISLAND 32.02N 80.84W
09/02/2017 M41 MPH CHATHAM GA MESONET
THE NORTH TYBEE ISLAND WEATHERFLOW SENSOR REPORTED A
WIND GUST TO 36 KT.
&&
EVENT NUMBER CHS1700625Special weather statement, Sep 2, 3:26 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
326 AM EDT SAT SEP 2 2017
SCZ048-020800-
Beaufort-
326 AM EDT SAT SEP 2 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...
At 326 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bluffton to 8
miles east of Folly Field, and moving north at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Beaufort, Port Royal, Shell Point,
Hilton Head Airport, Fripp Island and Parris Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3219 8088 3241 8077 3236 8040 3229 8042
3225 8058 3214 8069
TIME...MOT...LOC 0726Z 190DEG 30KT 3220 8082 3215 8055Local storm report, Sep 2, 3:40 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 AM EDT SAT SEP 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM MARINE TSTM WIND HILTON HEAD AIRPORT 32.23N 80.69W
09/02/2017 M41 MPH BEAUFORT SC AWOS
THE AWOS AT THE HILTON HEAD AIRPORT REPORTED A WIND
GUST TO 36 KT.
&&
EVENT NUMBER CHS1700626Special weather statement, Sep 2, 3:49 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
349 AM EDT SAT SEP 2 2017
SCZ050-052-020815-
Tidal Berkeley-Charleston-
349 AM EDT SAT SEP 2 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 349 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Folly Beach, or 10 miles southwest of Fort
Sumter, moving north at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and I-26/I-526 Interchange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3291 7975 3275 7980 3273 7985 3267 7986
3259 7997 3255 8008 3295 8007 3295 8003
3290 8001 3291 7998 3293 8000 3294 8000
TIME...MOT...LOC 0749Z 187DEG 28KT 3261 7997The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 1:09 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Sep 2, 2:09 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Sep 2, 2:56 AM EDT | Special Marine Warning | CHS | 64 min | |
| Sep 2, 3:15 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Sep 2, 3:26 AM EDT | Special Weather Statement | CHS | Beaufort | 34 min |
| Sep 2, 3:48 AM EDT | Special Marine Warning | CHS | 42 min | |
| Sep 2, 3:49 AM EDT | Special Weather Statement | CHS | Charleston | 26 min |
| Sep 2, 4:25 AM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 37 min |
| Sep 2, 4:27 AM EDT | Special Marine Warning | CHS | 33 min | |
| Sep 2, 4:46 AM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.